Montana, 2021

Hail in Montana, August 27, 2021

August 27, 2021 · NWS GGW · 1 event in 1 county or zone

A weak trough of low pressure combined with an unstable atmosphere to produce strong thunderstorms, one of which became severe over Valley County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A weak trough of low pressure combined with an unstable atmosphere to produce strong thunderstorms, one of which became severe over Valley County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 27, 1:59 PM MST, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 27, 1:59 PM MST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
259 PM MDT Fri Aug 27 2021

.DISCUSSION...
Short term (tonight through Saturday)...
Showers and thunderstorms have begun to pop up across the area in
the last hour. Using the latest CAM guidance, they should organize
into some type of line and then move out of the area this evening.
Another quick hit of showers/storms should move into the western
parts of the CWA overnight tonight before fizzling out Saturday
morning. Some showers will impact the southeast corner of the CWA
(southern Wibaux County) tomorrow, and then we're done with the
rain for a few days.

Warming Up, Drying Out (Saturday night through Tuesday)...
Upper level ridging begins to build into the region after the
showers depart Saturday night, leading to warmer temperatures for
Sunday into early next week. While not close to records, it'll
feel warm vs. what we've had the last few days.

Next Rain, Return of Cool (Tuesday night and beyond)...
An upper trough begins to move in around Tuesday night, and the
warmth of early week will come to an end by Wednesday.
Rainy/unsettled weather makes its comeback midweek and beyond.

97

&&

.AVIATION...
FLIGHT CONDITIONS: Mostly VFR through Saturday. Periods of MVFR
are possible this evening with showers and thunderstorms.

WINDS: SW-W 10-15 kts becoming light W-SW this evening through
overnight tonight. NW 10-15 kts with higher gusts on Saturday.

SYNOPSIS: A system bringing showers and thunderstorms to the area
this afternoon and evening will move out by the overnight hours.
VFR conditions are expected through the weekend.

97

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Aug 27, 1:23 PM MST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Glasgow MT
223 PM MDT Fri Aug 27 2021

MTZ018-061-272100-
Northern Valley MT-Daniels MT-
223 PM MDT Fri Aug 27 2021

...Strong thunderstorms will impact portions of central Daniels and
northeastern Valley Counties through 300 PM MDT...

At 223 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southwest of Richland to near Peerless
to near Scobey. Movement was northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Peerless and Four Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4882 10603 4887 10574 4895 10516 4876 10553
      4870 10592 4868 10630
TIME...MOT...LOC 2023Z 245DEG 23KT 4870 10621 4875 10588 4881 10552

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NWS Glasgow
Special weather statement, Aug 27, 2:19 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Glasgow MT
319 PM MDT Fri Aug 27 2021

MTZ018-019-272145-
Sheridan MT-Daniels MT-
319 PM MDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of northeastern Daniels
and northwestern Sheridan Counties through 345 PM MDT...

At 319 PM MDT, Doppler radar was tracking a strong thunderstorm over
Whitetail, or 12 miles northeast of Scobey, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Port Of Whitetail, Whitetail and Daleview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Glasgow.

&&

LAT...LON 4889 10483 4882 10529 4894 10538 4900 10518
      4900 10486
TIME...MOT...LOC 2119Z 248DEG 32KT 4891 10522

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NWS Glasgow
Special weather statement, Aug 27, 3:28 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Glasgow MT
428 PM MDT Fri Aug 27 2021

MTZ061-272315-
Northern Valley MT-
428 PM MDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of northeastern Valley
County through 515 PM MDT...

At 428 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Opheim, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Baylor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4860 10661 4874 10663 4879 10622 4859 10621
TIME...MOT...LOC 2228Z 265DEG 17KT 4866 10651

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

NWS Glasgow

The radar

The Glasgow radar (KGGW), 52 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Valley

When
August 27, 3:40 PM MST
Where
Valley County, 3.72 mi W of Baylor
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.660, -106.480

A trained spotter reported quarter size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2021Every state in 2021This day in weather historyWarnings in Montana, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980828.